A relation exists between high altitude exposure and a hypercoagulable state, the nature of which is not entirely clear. This has been mostly reported in mountain climbers. We report a 19-yr-old female, working as a high-altitude chamber instructor, who presented with severe frontal headaches which persisted for a month following routine high altitude chamber training. The patient was in generally good health and was using oral contraceptives for 3 yr prior to the event. Due to the unremitting nature of the symptoms, the patient was admitted to a neurology department, and computerized tomography (CT) and magnetic resonance imaging (MRI) were performed. Sagittal and transverse sinus vein thrombosis were diagnosed and anticoagulant therapy was initiated (low molecular weight heparin followed by warfarin). Following treatment, a slow symptomatic improvement was observed, and the patient was discharged. On discharge, it was recommended she continue oral anticoagulant therapy (warfarin). A complete coagulation screening panel was performed, which was negative. Although the relation between high altitude exposure and a hypercoagulable state is well known, this is the first time a case of sinus vein thrombosis has been reported after high altitude chamber training. Careful history and closely monitored medical follow-up should be performed on all designated staff exposed to simulated altitude. Even though there is no conclusive evidence regarding it, we suggest, as a matter of caution, that women using oral contraceptives should consider their risks before deciding to undertake exposure to simulated altitude in chambers. Literature review and detailed recommendations for prevention are provided.
|Number of pages||3|
|Journal||Aviation Space and Environmental Medicine|
|State||Published - Feb 2005|